Texas, 2016

Tornadoes and Flash Flooding in Texas, May 31, 2016

May 31, 2016 · NWS CRP · 15 events in 5 counties and zones

An upper level disturbance moving across South Texas, combined with a very moist and unstable atmosphere, produced strong to severe thunderstorms across South Texas on May 31st. The strongest storms crossed Kleberg County and produced 3 tornadoes, very strong winds, large hail, and torrential rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.4 million
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

An upper level disturbance moving across South Texas, combined with a very moist and unstable atmosphere, produced strong to severe thunderstorms across South Texas on May 31st. The strongest storms crossed Kleberg County and produced 3 tornadoes, very strong winds, large hail, and torrential rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 31, 11:43 AM CST, 3 hours 12 minutes earlier.

Area forecast discussion, May 31, 11:43 AM CST, 3 hours 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Corpus Christi TX
1243 PM CDT TUE MAY 31 2016

.DISCUSSION...Update for 18z Aviation.

&&

.AVIATION...VFR prevailing this aftn at all S TX terminals.
Primary fcst challenge is timing/dvlpmnt/placement of convection
drng TAF period. Inland locations should have best chance of
convection this aftn and have gone VCSH/VCTS mention for KALI and
KLRD by late aftn. Attm...feel that most coverage should remain W
of KCRP/KVCT and have kept precip out of TAFs for this aftn.
Greater uncertainty comes overnight as to whether or not
convective complex moves E across the region. Have TEMPO TS for
KLRD this evening...with renewed dvlpmnt overnight into Wed
mrng...with late night/mrng hrs at KCRP/KVCT/KALI xpctd to remain
dry for now. However...significant changes to future TAF pkgs
possible once convective trends become more established. Aside
from convection...sct to bkn TCU this aftn...diminishing
overnight. MVFR/IFR conditions likely with convection. SSErly sfc
winds 10 to 20 kts this aftn...becoming light overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    76  86  74  84  72  /  30  40  50  70  60
Victoria          73  86  72  83  70  /  20  50  60  70  70
Laredo            75  91  72  86  70  /  50  60  60  60  50
Alice             74  88  72  85  70  /  30  50  50  70  60
Rockport          78  85  76  82  74  /  20  40  50  70  60
Cotulla           73  90  70  83  68  /  50  60  70  70  50
Kingsville        75  88  73  85  71  /  30  50  50  70  60
Navy Corpus       77  85  76  82  75  /  20  40  50  60  60

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

RH/79...AVIATION
Hazardous weather outlook, May 31, 4:48 AM CST, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
548 AM CDT TUE MAY 31 2016

GMZ230-235-250-255-270-275-TXZ229>234-239>247-011100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O\CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
548 AM CDT TUE MAY 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TODAY. THERE
IS A MARGINAL RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND
STRONG WINDS BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED WEDNESDAY THROUGH
FRIDAY. LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING MAY OCCUR.
THERE REMAINS SIGNIFICANT UNCERTAINTY AS TO WHETHER WIDESPREAD FLASH
FLOODING WILL OCCUR. A FLASH FLOOD WATCH MAY BE ISSUED IF CONDITIONS
WARRANT. THE AREAL COVERAGE AND INTENSITY OF THUNDERSTORM
ACTIVITY ARE EXPECTED TO DECREASE SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE.

In the hours before

Special weather statement, May 31, 2:03 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
303 PM CDT TUE MAY 31 2016

TXZ230-312030-
MCMULLEN-
303 PM CDT TUE MAY 31 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MCMULLEN COUNTY...

AT 302 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 12 MILES WEST OF
LOMA ALTA...OR 21 MILES NORTH OF FREER...MOVING NORTHEAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
MCMULLEN COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2824 9846 2810 9870 2819 9880 2828 9880
      2841 9861
TIME...MOT...LOC 2002Z 231DEG 14KT 2818 9871

HART
Special weather statement, May 31, 2:29 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
329 PM CDT TUE MAY 31 2016

TXZ230-312115-
MCMULLEN-
329 PM CDT TUE MAY 31 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MCMULLEN COUNTY...

AT 328 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES NORTHWEST
OF LOMA ALTA...OR 16 MILES SOUTHWEST OF TILDEN...MOVING NORTHEAST AT 20
MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL MCMULLEN
COUNTY.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2813 9863 2828 9877 2849 9851 2827 9834
TIME...MOT...LOC 2028Z 234DEG 18KT 2825 9865

HEAVENER

The radar

The Corpus Christi radar (KCRP), 118 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

7 hail, 4 tornado, 2 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, McMullen

When
May 31, 2:55 PM CST
Where
McMullen County, 11.03 mi SW of Wantz
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
28.279, -98.569

Quarter sized hail occurred just west of Highway 16 near the Nueces River.

Tornado, Live Oak

When
May 31, 4:33 PM CST to 4:38 PM CST
Where
Live Oak County, 6.1 mi N of Simmons to 4.64 mi WNW of Three Rivers
Rating
EF0
Path length
2.66 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
28.488, -98.287

Weak waterspout over northeast part of Choke Canyon Reservoir moved onshore.

Hail, Kleberg

When
May 31, 5:15 PM CST to 5:20 PM CST
Where
Kleberg County, 1.95 mi S of Kingsville to 2.05 mi SSE of Kingsville
Measured
1 in hail
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
27.492, -97.868

Spotter reported quarter sized hail in the southeast part of Kingsville near the high school.

Tornado, Kleberg

When
May 31, 5:30 PM CST to 5:35 PM CST
Where
Kleberg County, 2.26 mi SSE of Kingsville to 1.63 mi SSE of Kingsville
Rating
EF1
Path length
0.9 mi
Path width
200 yd
Property damage
$2.5 million
Reported by
NWS Storm Survey
Coordinates
27.492, -97.851

An EF-1 tornado touched down at the intersection of Brahma Boulevard and East General Cavazos Boulevard. It traveled northwest crossing Business Highway 77 near Otis Street before lifting. Windows were broken and shingles were blown off the roof of an apartment complex. Vehicle windows were smashed. A portion of a roof was blown off of a home. Numerous large trees and power poles were snapped. Estimated peak wind speed was 110 mph.

Thunderstorm Wind, Kleberg

When
May 31, 5:30 PM CST to 5:40 PM CST
Where
Kleberg County, 2.2 mi WSW of (Nqi)nas Kingsville to 0.54 mi SE of Kingsville
Measured
75 kt (86 mph) estimated gust
Property damage
$1.5 million
Reported by
NWS Storm Survey
Coordinates
27.491, -97.834

Damaging straight line winds impacted an area from just west of Kingsville Naval Air Station and then extended northwest into the south central part of the city of Kingsville. |Hundreds of large tree limbs were snapped and several trees were uprooted. Some power poles were blown down. Wind speeds were estimated to be between 70 and 90 mph.

Hail, Kleberg

When
May 31, 5:39 PM CST
Where
Kleberg County, Ricardo
Measured
1 in hail
Reported by
Public
Coordinates
27.420, -97.850

Social media video submitted showed quarter sized hail falling in Ricardo.

Hail, Kleberg

When
May 31, 5:40 PM CST
Where
Kleberg County, 1.97 mi ENE of Ricardo
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
27.430, -97.820

Nickel sized hail was reported northeast of Ricardo.

Tornado, Kleberg

When
May 31, 5:41 PM CST to 5:47 PM CST
Where
Kleberg County, 3.02 mi SW of (Nqi)nas Kingsville to 3.12 mi S of Kingsville
Rating
EF1
Path length
2.25 mi
Path width
400 yd
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
27.466, -97.832

An EF-1 tornado touched down near Farm to Market Road 1717 and traveled west across Highway 77 into Dick Kleberg Park. Numerous large trees and utility poles were snapped. Bleachers at the park were tossed 300 yards. A portion of the roof from a metal building was blown off. Estimated peak wind speed was 110 mph.

Hail, Kleberg

When
May 31, 5:42 PM CST to 5:46 PM CST
Where
Kleberg County, Ricardo to 2.05 mi SSE of Ricardo
Measured
2 in hail
Property damage
$50,000
Reported by
Public
Coordinates
27.420, -97.850

Picture submitted through social media showed hail up to hen egg size fell near Ricardo.

Tornado, Kleberg

When
May 31, 5:53 PM CST to 5:59 PM CST
Where
Kleberg County, 3.46 mi SW of Ricardo to 3.22 mi SSW of Ricardo
Rating
EF0
Path length
0.4 mi
Path width
30 yd
Reported by
Trained Spotter
Coordinates
27.379, -97.883

An EF-0 tornado touched down in an open field southwest of Ricardo. The tornado was captured in a photo by a trained spotter. No visible damage was observed by NWS storm survey team.

Flash Flood, Kleberg

When
May 31, 6:00 PM CST to 6:40 PM CST
Where
Kleberg County, 0.95 mi NNW of Kingsville to 1.65 mi ENE of Kingsville
Cause
Heavy Rain
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
27.533, -97.875

Vehicles were flooded near Texas A&M University at Kingsville and near Avenue G. Water approached homes and porches. A foot of water was on the roads. Several cars and trucks were stranded in high water. Roads were flooded on 17th Street, Caesar Avenue, and 14th through 16th Streets.

Hail, Kleberg

When
May 31, 6:07 PM CST to 6:14 PM CST
Where
Kleberg County, Ricardo to 0.68 mi SE of Ricardo
Measured
2.75 in hail
Property damage
$250,000
Reported by
Public
Coordinates
27.420, -97.850

Baseball sized hail occurred near Ricardo. Hail caused damage to several vehicles.

Hail, Kleberg

When
May 31, 6:44 PM CST
Where
Kleberg County, 0.92 mi SE of Kingsville
Measured
1 in hail
Reported by
Public
Coordinates
27.510, -97.860

Quarter sized hail was reported in Kingsville.

Flash Flood, Jim Wells

When
May 31, 7:25 PM CST
Where
Jim Wells County, 0.92 mi SE of Premont to 2.66 mi SW of Premont
Cause
Heavy Rain
Property damage
$25,000
Reported by
Public
Coordinates
27.360, -98.120

Water reached homes in Premont.

Thunderstorm Wind, Nueces

When
May 31, 11:27 PM CST
Where
Nueces County, 1.48 mi S of Laguna Vista
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
27.599, -97.305

Weatherflow mesonet site south of Waldron Field measured a gust to 52 knots.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyThe tornado archive for Texas, 2016Warnings in Texas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639732, 639742, 639743, 639744, 639763, 639745, 639746, 639755, 639747, 639751, 639748, 639750, 639766, 639767, 640302.